South Dakota, 2007

Drought in South Dakota, March 1 to 31, 2007

March 1 to 31, 2007 · NWS ABR · 4 events in 4 counties and zones

Severe (D2) drought conditions continued for four counties west of the Missouri River throughout March.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe (D2) drought conditions continued for four counties west of the Missouri River throughout March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 28, 9:22 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Feb 28, 9:22 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
922 PM CST WED FEB 28 2007

.UPDATE...
NO MAJOR UPDATES TO THE ZONES THIS EVENING. ALLOWED THE SNOW
ADVISORY TO EXPIRE EARLIER OVER THE CENTRAL PART OF THE CWA. SNOW
STILL FALLING FROM THE JAMES RIVER VALLEY EASTWARD...AND DO NOT
SEE MUCH LET UP OVERNIGHT. NEW AVIATION DISCUSSION BELOW.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH 12Z SATURDAY.
THE BIGGEST CHALLENGE IN THE NEAR TERM DEALS WITH DURATION AND
INTENSITY OF ONGOING WINTER WEATHER. CURRENTLY STRONG LOW PRESSURE
WITH INVERTED TROF SITTING ACROSS WESTERN SOUTH DAKOTA. ENERGY IS
EXPECTED TO SHIFT SOUTH OVERNIGHT...STRENGTHENING A DEVELOPING LOW
ACROSS NEBRASKA DURING THE DAY THURSDAY. MODELS CONT TO ADVERTISE
INCREASING 850-500MB THETA-E FORCING TAKING PLACE
OVERNIGHT...BEFORE ENDING AS ENERGY SHIFTS SOUTH. STILL SHOWING
STRONG WAA FORCING AS WELL ACROSS ERN CWA. GIVEN 10 TO 20 KT WINDS
AND HIGHER REFLECTIVITIES ON RADAR...STILL COMFORTABLE LEAVING
WINTER STORM WARNING IN EFFECT FOR ERN CWA THROUGH 06Z...AND SNOW
ADVISORY FOR NEXT ROW OF COUNTIES TO THE WEST THROUGH 00Z.

AS LEAD WAVE EJECTS NORTHWARD...SNOW SHOULD TAPER OFF TO FLURRIES
ACROSS THE WEST...WITH LIGHT SNOW LINGERING ACROSS THE EAST. BY
THURSDAY...MODELS SHOW 850-500MB TROWAL FEATURES PUSHING WEST BACK
INTO CWA...WITH INCREASING OMEGA SEEN THROUGH THE LEVELS. LATEST
NAM SHOWS PWATS INCREASING THROUGH THE DAY FRIDAY AS INVERTED TROF
ROTATES SOUTH THROUGH THE AREA. 925MB GEOSTROPHIC WINDS INCREASE
TO 40 TO 50 KTS THROUGH THE DAY FRIDAY...WHICH IS A GOOD
INDICATION OF GUSTS. WITH WAA FORCING RETURNING THURSDAY NIGHT AND
FRIDAY...COUPLED WITH INCREASING WINDS...FELT MORE COMFORTABLE
GOING TO BLIZZARD WATCH BEGINNING 18Z THURSDAY FOR I-29
CORRIDOR...AND 00Z FRIDAY FOR REMAINDER OF CWA. NOT CERTAIN THAT
AREAS ALONG THE RIVER WILL SEE THAT MUCH SNOW...BUT COUPLED WITH
40KT WINDS...WHAT SNOW FELL TODAY AND IS EXPECTED THURSDAY
NIGHT/FRIDAY...WILL CREATE NEAR BLIZZARD CONDS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
THE MODELS AND ENSEMBLES AGREE REALLY WELL THROUGHOUT THE EXTENDED
RANGE WITH THE UPPER LEVEL FLOW PATTERN. THE PERIOD STARTS OUT
WITH A LARGE UPPER RIDGE CENTERED ALONG THE WESTERN COAST OF THE
US AND CANADA WITH A LARGE UPPER TROUGH ACROSS THE EASTERN US. THE
MODELS AND ENSEMBLES SHOW THE UPPER FLOW SLOWLY EVOLVING INTO A
MORE ZONAL FLOW BY WEDNESDAY. THIS MEANS PACIFIC AIR WILL BE
TRAVERSING THE REGION FROM MAINLY SUNDAY THROUGH WEDNESDAY. THE
PROBLEM WILL BE FORECASTING THE TEMPERATURES AS THE WARMER AIR
MOVES OVER THE EXPANSIVE SNOW COVER. SINCE IT IS THE BEGINNING OF
MARCH..THE SUN WILL HELP A LOT MORE IN WARMING IT UP ALONG WITH
DIMINISHING THE SNOW COVER. EXPECT IT TO WARM UP THROUGH THE PERIOD
WITH 20S AND LOWER 30S ON SATURDAY WARMING TO THE 30S AND 40S BY
TUESDAY AND WEDNESDAY. AT THIS POINT...KEPT IT DRY FOR THIS PERIOD
AS THE SHORT WAVES COME QUICKLY OVER THE REGION.

&&
.AVIATION...
GENERALLY LOOKING AT IFR TO MVFR CIGS FROM 700-1600 FEET ACROSS
THE WESTERN PART OF THE CWA...MAINLY AFFECTING KMBG AND KPIR. WILL
SEE MVFR VSBYS OF 4-5SM IN FOG THROUGH THE NIGHT. WILL SEE A FEW
BRIEF PERIODS OF VFR CIGS AROUND 3500 FEET IN THE JAMES RIVER
VALLEY DURING THE EVENING...BUT EXPECT THE CIGS TO DROP BACK INTO
THE MVFR CATEGORY AROUND 1200-1500 FEET BY 06Z. LIGHT SNOW WILL
CONTINUE IN THIS AREA AS WELL...BUT VSBYS GENERALLY 3SM OR HIGHER.
EAST OF THE JAMES RIVER VALLEY...LIGHT TO MODERATE SNOW WILL
CONTINUE OVERNIGHT...WITH LIFR CIGS AND VSBYS MAINLY FROM
INTERSTATE 29 EASTWARD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WATCH FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON
     FOR BROWN-BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-
     HUGHES-HYDE-JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-
     SULLY-WALWORTH.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

     BLIZZARD WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON
     FOR CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

MN...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR BIG STONE-
     TRAVERSE.

     BLIZZARD WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON
     FOR BIG STONE-TRAVERSE.

&&

UPDATE...PARKIN
SHORT TERM...HINTZ
LONG TERM...MOHR
AVIATION...PARKIN
Hazardous weather outlook, Feb 28, 4:09 AM CST, 19 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CST WED FEB 28 2007

MNZ039-046-SDZ006>008-011-018>023-011015-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
409 AM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT THOUGH MIDNIGHT TONIGHT. SNOW
AMOUNTS FROM 6 TO 8 INCHES ARE POSSIBLE ALONG WITH WINDS FROM 20
TO 25 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER WINTER STORM IS POSSIBLE ON FRIDAY. AREAS EAST OF BROWN
AND SPINK COUNTY ARE MOST LIKELY TO BE AFFECTED. HEAVY SNOW AND
VERY STRONG NORTHWEST WINDS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS ARE REQUESTED LATER TODAY.

SDZ003>005-009-010-015>017-033>037-045-048-051-011015-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
409 AM CST WED FEB 28 2007 /309 AM MST WED FEB 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE WILL SPREAD SNOW OVER THE AREA TODAY. SNOW
AMOUNTS FROM 3 TO 6 INCHES AREA POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW IS POSSIBLE ON FRIDAY ALONG WITH STRONG NORTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS ARE REQUESTED TODAY.

HARDING

In the hours before

Local storm report, Feb 28, 9:10 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
910 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             ABERDEEN                45.47N 98.48W
02/28/2007  M6.0 INCH        BROWN              SD   NWS EMPLOYEE

&&

GN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Corson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Corson forecast zone
Reported by
Other Federal Agency
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Drought, Dewey

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Other Federal Agency
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Drought, Stanley

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Stanley forecast zone
Reported by
Other Federal Agency
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Drought, Jones

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Other Federal Agency
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23924, 23927, 23929, 23932.